Alert archive / Missouri / Flash Flood Watches in 2014

Flash Flood Watch 7, NWS Kansas City, MO

August 27, 201411 counties in Missouri

NWS Kansas City, MO issued this flash flood watch at Aug 27, 2014, 3:43 PM CDT for 11 counties in Missouri. It took effect at Aug 27, 2014, 10:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 27, 2014, 3:43 PM CDT (20:43 UTC)
In effect from
Aug 27, 2014, 10:00 PM CDT
Expired
Aug 28, 2014, 3:50 AM CDT
In force
6 hr
Issued by
NWS Kansas City, MO
Flood severity
None

Counties Andrew County, MO, Atchison County, MO, Daviess County, MO, DeKalb County, MO, Gentry County, MO, Grundy County, MO, Harrison County, MO, Holt County, MO, Mercer County, MO, Nodaway County, MO, Worth County, MO

The radar

The Pleasant Hill radar (KEAX), 156 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 980 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
980 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

763 
WGUS63 KEAX 272043
FFAEAX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
343 PM CDT WED AUG 27 2014

...HEAVY RAINFALL AGAIN EXPECTED ACROSS NORTHWEST MISSOURI...

.RESIDUAL TROPICAL MOISTURE COMBINED WITH A NORTHWARD LIFTING WARM
FRONT AND AN APPROACHING UPPER-LEVEL STORM SYSTEM WILL LEAD TO
DEVELOPING SHOWERS AND THUNDERSTORMS OVERNIGHT. SEVERAL INCHES OF
RAIN FROM EARLIER STORMS HAS ALREADY HAS RESULTED IN NEAR SATURATED
SOILS ACROSS PORTIONS OF NORTHWEST MISSOURI. THE PROSPECTS FOR HEAVY
RAIN COMBINED WITH ALREADY SATURATED SOILS WILL SET THE STAGE FOR
POSSIBLE FLASH FLOODING LATE TONIGHT INTO THURSDAY MORNING.

MOZ001>006-011>015-281500-
/O.NEW.KEAX.FF.A.0007.140828T0300Z-140828T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-HOLT-ANDREW-
DE KALB-DAVIESS-GRUNDY-
INCLUDING THE CITIES OF...TARKIO...ROCKPORT...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON...
MOUND CITY...OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...
TRENTON
343 PM CDT WED AUG 27 2014

...FLASH FLOOD WATCH IN EFFECT FROM 10 PM CDT THIS EVENING
THROUGH THURSDAY MORNING...

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL MISSOURI AND 
  NORTHWEST MISSOURI...INCLUDING THE FOLLOWING AREAS...IN NORTH 
  CENTRAL MISSOURI...DAVIESS...GRUNDY...HARRISON AND MERCER. IN 
  NORTHWEST MISSOURI...ANDREW...ATCHISON MO...DE KALB...GENTRY...
   HOLT...NODAWAY AND WORTH. 

* FROM 10 PM CDT THIS EVENING THROUGH THURSDAY MORNING

* REDEVELOPING SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT INTO
  FRIDAY MORNING ACROSS MUCH OF NORTHWEST MISSOURI. THE COMBINATION
  OF HEAVY RAIN AND ALREADY SATURATED SOILS WILL LEAD TO POSSIBLE
  FLASH FLOODING ACROSS PORTIONS OF NORTHWEST MISSOURI.


A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
2 follow-up statements
872 
WGUS63 KEAX 280431
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1131 PM CDT WED AUG 27 2014

...HEAVY RAINFALL AGAIN EXPECTED ACROSS NORTHWEST MISSOURI...

.RESIDUAL TROPICAL MOISTURE COMBINED WITH A NORTHWARD LIFTING
WARM FRONT AND AN APPROACHING UPPER-LEVEL STORM SYSTEM WILL LEAD
TO DEVELOPING SHOWERS AND THUNDERSTORMS OVERNIGHT. SEVERAL INCHES
OF RAIN FROM EARLIER STORMS HAS ALREADY HAS RESULTED IN NEAR
SATURATED SOILS ACROSS PORTIONS OF NORTHWEST MISSOURI. THE
PROSPECTS FOR HEAVY RAIN COMBINED WITH ALREADY SATURATED SOILS
WILL SET THE STAGE FOR POSSIBLE FLASH FLOODING LATE TONIGHT INTO
THURSDAY MORNING.

MOZ001>006-011>015-281245-
/O.CON.KEAX.FF.A.0007.000000T0000Z-140828T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-HOLT-ANDREW-
DE KALB-DAVIESS-GRUNDY-
INCLUDING THE CITIES OF...TARKIO...ROCKPORT...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON...
MOUND CITY...OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...
TRENTON
1131 PM CDT WED AUG 27 2014

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 10 AM CDT THURSDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CENTRAL MISSOURI AND NORTHWEST MISSOURI... 
  INCLUDING THE FOLLOWING AREAS...IN NORTH CENTRAL MISSOURI... 
  DAVIESS...GRUNDY...HARRISON AND MERCER. IN NORTHWEST 
  MISSOURI...ANDREW...ATCHISON MO...DE KALB...GENTRY...HOLT... 
  NODAWAY AND WORTH. 

* UNTIL 10 AM CDT THURSDAY

* REDEVELOPING SHOWERS AND THUNDERSTORMS ARE EXPECTED OVERNIGHT INTO
  THURSDAY MORNING ACROSS MUCH OF NORTHWEST MISSOURI. THE
  COMBINATION OF HEAVY RAIN AND ALREADY SATURATED SOILS WILL LEAD TO
  POSSIBLE FLASH FLOODING ACROSS PORTIONS OF NORTHWEST MISSOURI.


A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
467 
WGUS63 KEAX 280850
FFAEAX

FLOOD WATCH
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 AM CDT THU AUG 28 2014

...HEAVY RAIN THREAT HAS ENDED FOR THE TIME BEING...

MOZ001>006-011>015-281000-
/O.CAN.KEAX.FF.A.0007.000000T0000Z-140828T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-HOLT-ANDREW-
DE KALB-DAVIESS-GRUNDY-
INCLUDING THE CITIES OF...TARKIO...ROCKPORT...MARYVILLE...
GRANT CITY...ALBANY...STANBERRY...BETHANY...PRINCETON...
MOUND CITY...OREGON...SAVANNAH...CAMERON...GALLATIN...JAMESPORT...
TRENTON
350 AM CDT THU AUG 28 2014

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL MISSOURI AND
NORTHWEST MISSOURI HAS BEEN CANCELLED. THE NEXT COMPLEX OF HEAVY RAIN
PRODUCING THUNDERSTORMS WILL TRACK ACROSS EASTERN NEBRASKA AND IOWA...
MISSING NORTHWEST AND NORTH CENTRAL MISSOURI. HOWEVER...THE REGION
WONT BE RAIN-FREE AS SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY
THIS MORNING. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood watch went out at Aug 27, 12:24 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Aug 27, 12:24 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1224 PM CDT Wed Aug 27 2014

.UPDATE...
Issued at 900 AM CDT WED AUG 27 2014

Quick update this morning to account for latest radar and satellite
trends. Radar showing ongoing convection across northern
Missouri...with a secondary round inbound from northeast Kansas.
Meanwhile...outflow from this morning/s convection continues to race
south of the metro with decent northerly winds (gusts in the low 20
kt range) found in its wake. As alluded to below...very complicated
fcst today as models continue to struggle with convective trends.
That said...have increased pops south into the KC metro this morning
to account for activity across northeastern KS which continues
tracking east. Fairly efficient rainfall this morning thanks to PWAT
values close to 2" (validated on TOP and OMA 12 RAOBs). Concerns
heading into tonight will be for the potential for redeveloping heavy
rain as stalled front begins to lift north as leeside cyclogenesis
takes shape across the Colorado and Kansas High Plains. A modest low-
level jet feeding into the boundary coupled with a few passing
shortwaves aloft will likely support an active radar scope during the
early morning hrs. Main questions are just how far east will this
activity get...and whether any precip hits areas that received heavy
rain this morning /4+ inches in Atchison Co. MO/. May need to
consider a flash flood watch for portions of our northwestern zones
later today.

&&

.DISCUSSION...
Issued at 403 AM CDT WED AUG 27 2014

Challenging forecast on tap for today mainly in regards to
precipitation chances. Early this morning...a stationary front is
analyzed from Springfield, Illinois to Sedalia to south of Topeka. A
modest 20-25KT southwesterly LLJ has develop across central Kansas
and is overriding this stationary front allowing elevated convection
to develop across southwestern Iowa through extreme northwestern
Missouri and back into northern Kansas. This may allow for training
for precipitation across northwestern Missouri this morning and with
PWAT values near 1.75" precipitation may be heavy. These storm are
progged to move eastward across northern Missouri this morning. This
afternoon however, is more nebulous as some operational models
(GFS/EC) play the stationary front as the focus for afternoon
convection. However, with little convergence to speak of this
solution is not preferred. The 00Z NAM is more focused on an area of
isentropic ascent along the 310K surface sparking convection over
the KC Metro late this morning and then moving precipitation sewd
across the CWA this afternoon. Hi-res models are pointing toward
pop-up type convection this afternoon south of the boundary in the
warm sector. Also, it develops additional convection across
northwestern Missouri later this afternoon and evening in response
to better upper level support in the form of a lead shortwave
ejecting out from the main upper trough back across the Great Basin.
It is this solution that is preferred an as such have higher POPs
for today across the northern CWA to account for morning convection
and additional convective development this afternoon. Also have
slight POPs further south to depict afternoon pop-up convection.
Cloud cover and height falls later in the day especially across the
north will lead to highs in the lower 80s to the north and to the
lower 90s across the south.

Also, during the day today, the upper level trough over the Great
Basin will move eastward into the Eastern Rockies. Lee cyclogenesis
will develop across the western high Plains and a surface low will
develop and begin to move northeastward during the evening. This
will help pull the surface boundary northward across the forecast
area. Another nocturnal LLJ will develop albeit west of the area.
Thunderstorms are again progged to develop and move into the
northern portion of the CWA north of the front...so how far south
precipitation makes it will hinge much on the frontal position.
Consequently, have chance POPs across the northern CWA sloping to
slights further south.

Outside of morning convection Thursday...it appears conditions will
remain dry as the area should be firmly in the capped warm sector.
this will allow for warmer temperatures in the mid 80s to mid
90s.

Thursday night the aforementioned upper level trough moves into the
central Plains forcing a cold front into eastern Kansas. This will
allow thunderstorms to move into the western CWA Thursday night. The
front will then move slowly across the area Friday and Friday night
as the upper level trough slows and weakens as it moves into the
eastern Plains. Highs Friday will be in the 80s. The upper level
trough finally moves through on Saturday continuing thunderstorm
chances.

For the extended period...Sunday looks to be the dry day of the
holiday weekend in the wake of the upper level system. Expect highs
in the 80s. Models are in agreement that on Monday an upper level
trough will bring another round of thunderstorms to the area. Where
they are different is in the strength of the and placement of the
trough. The EC is much stronger and further north than the GFS. Both
push a cold front into the area Monday however, the EC pushes it
through the area by Tuesday night whereas the GFS which depicts a
much weaker and flatter trough stalls the front across the CWA. This
front then becomes the focus for a prolong period of precipitation.
As such have opted to keep the ALLBLEND solution which keeps chance
POPs over the area from Monday through Tuesday and slight chance
POPs into Tuesday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1224 PM CDT WED AUG 27 2014

Ongoing shwr/storm activity now lifting northeast of area terminals
as southerly flow reestablishes itself aloft. Overall...current fcst
calls for dry conditions this afternoon as main outflow boundary
from this morning/s convection remains south.
Overnight...shwrs/storms expected to redevelop after 3z as low-level
strengthening and stalled front to our south begins lifting north. For
now...have offered a VCTS mention at all terminals starting between
2/3z...with a tempo TSRA mention at STJ...which stands the best
chance at realizing impacts from developing overnight convection.
Conditions should improve after sunrise as front retreats north.
Weak easterly winds between 5-10 kts expected through the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

UPDATE...32
DISCUSSION...73
AVIATION...32
Hazardous weather outlook, Aug 27, 1:59 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
159 PM CDT WED AUG 27 2014

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281900-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
159 PM CDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL CONTINUE INTO THIS AFTERNOON ACROSS NORTHERN
MISSOURI. SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG AN OUTFLOW
BOUNDARY LOCATED SOUTH OF INTERSTATE 70. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE BUT HEAVY RAINFALL MAY STILL OCCUR.YET ANOTHER
ROUND OF THUNDERSTORMS IS POSSIBLE TONIGHT ACROSS NORTHERN MISSOURI
AND NORTHEASTERN KANSAS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES INCREASES ACROSS THE ENTIRE AREA THURSDAY NIGHT
THROUGH SUNDAY...WITH THE BETTER CHANCES FRIDAY AND FRIDAY NIGHT. THE
OVERALL SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 4:47 AM CDTFlash Flood WarningEAXAtchison, Nodaway4 hr
Aug 27, 8:00 AM CDTRiver Flood WarningEAXAtchison, Holt36 hr
Aug 27, 9:10 AM CDTFlash Flood WarningEAXAndrew, Holt, Nodaway3 hr
Aug 27, 1:04 PM CDTAreal Flood AdvisoryEAXAndrew, Atchison, Holt, Nodaway6 hr
Aug 27, 2:33 PM CDTFlash Flood WatchEAXAndrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more66 min

Nearby

Flash Flood Watches in Missouri, 2014Every flash flood watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.